Volume 72, Issue 1 p. 1-9
Pharmacokinetics and Drug Disposition

Hepatic but not intestinal CYP3A4 displays dose-dependent induction by efavirenz in humans

Stéphane Mouly MD

Stéphane Mouly MD

General Clinical Research Center, University of North Carolina, Chapel Hill, NC

General Clinical Research Center, University of Michigan, Ann Arbor, Mich

Bristol-Myers Squibb, Wilmington, Del.

Search for more papers by this author
Kenneth S. Lown MD

Kenneth S. Lown MD

General Clinical Research Center, University of North Carolina, Chapel Hill, NC

General Clinical Research Center, University of Michigan, Ann Arbor, Mich

Bristol-Myers Squibb, Wilmington, Del.

Search for more papers by this author
David Kornhauser MD

David Kornhauser MD

General Clinical Research Center, University of North Carolina, Chapel Hill, NC

General Clinical Research Center, University of Michigan, Ann Arbor, Mich

Bristol-Myers Squibb, Wilmington, Del.

Search for more papers by this author
Jeffrey L. Joseph MS

Jeffrey L. Joseph MS

General Clinical Research Center, University of North Carolina, Chapel Hill, NC

General Clinical Research Center, University of Michigan, Ann Arbor, Mich

Bristol-Myers Squibb, Wilmington, Del.

Search for more papers by this author
William D. Fiske PhD

William D. Fiske PhD

General Clinical Research Center, University of North Carolina, Chapel Hill, NC

General Clinical Research Center, University of Michigan, Ann Arbor, Mich

Bristol-Myers Squibb, Wilmington, Del.

Search for more papers by this author
Irma H. Benedek PhD

Irma H. Benedek PhD

General Clinical Research Center, University of North Carolina, Chapel Hill, NC

General Clinical Research Center, University of Michigan, Ann Arbor, Mich

Bristol-Myers Squibb, Wilmington, Del.

Search for more papers by this author
Paul B. Watkins MD

Corresponding Author

Paul B. Watkins MD

General Clinical Research Center, University of North Carolina, Chapel Hill, NC

General Clinical Research Center, University of Michigan, Ann Arbor, Mich

Bristol-Myers Squibb, Wilmington, Del.

Paul Brent Watkins, MD, General Clinical Research Center, University of North Carolina, School of Medicine, Campus Box 7600, Room 3005 APCF, Chapel Hill, NC 27599. E-mail: [email protected]Search for more papers by this author
First published: 03 July 2002
Citations: 41

Abstract

Objective

The capacity of the non-nucleoside reverse transcriptase inhibitor efavirenz to induce either liver CYP3A4 or intestinal CYP3A4, or both, as well as intestinal P-glycoprotein, was evaluated in healthy volunteers during and after a 10-day treatment course with two different daily doses.

Methods

Cohorts of 12 healthy subjects were randomized (2:1) to receive eitherefavirenz or placebo orally for 10 days. The first cohort received 200 mg efavirenz and the second cohort received 400 mg efavirenz daily. Liver CYP3A4 activity was evaluated on 9 different occasions with use of the erythromycin breath test (ERMBT). Intestinal biopsyspecimens were obtained before the first dose of efavirenz and on the day after administration of the last dose to measure intestinal CYP3A4 and P-glycoprotein contents by immunoblotting. Efavirenz plasma levels were measured by HPLC, and pharmacokinetic parameters were determined by standard noncompartmental methods.

Results

Efavirenz significantly increased the mean ERMBT result in a dose- andtime-dependent manner, with a 55% mean induction at 400 mg and a 33% mean induction at 200 mg (P < .01, compared with placebo for each treatment). The efavirenz AUC on day 10 correlated with the magnitude of induction (day 11/day 1 ERMBT ratio) when the two dose groups were combined (r = 0.509; P = .04). In contrast, efavirenz treatment had no detectable effect on intestinal CYP3A4 or P-glycoprotein.

Conclusions

Efavirenz is an inducer of liver CYP3A4 in healthy volunteesrs, and interpatient differences in magnitude of induction is partly explained by variation in systemic drug exposure. However, efavirenz did not appear to induce intestinal CYP3A4 or intestinal P-glycoprotein. These results suggest that drug interactions caused by induction of CYP3A4 can be liver specific.

Clinical Pharmacology & Therapeutics (2002) 72, 1–9;doi: 10.1067/mcp.2002.124519